CNS (Central Nervous System) depression occurs if there is a slowdown in the normal neurological functions of an individual’s body. This can be caused by certain medical conditions, by poisoning or by an overdose of certain substances. Substances that cause CNS depression are referred to as CNS depressants.
Using the correct dosage of CNS depressants can provide medical benefits. However, very high doses of CNS depressants may lower the activity of the central nervous system to hazardous levels.
The central nervous system comprises the spinal cord and the brain. Many bodily functions, such as breathing and the beating of the heart, are controlled by the central nervous system. The central nervous system uses the spinal cord to send messages between the nerves and the brain.
Symptoms of CNS depressant overdose or CNS depression varies between individuals depending on their medical history, their size, how severe is their injury or illness, the type of substance they took, the dosage of the substance and the cause of the CNS depression.
“Depression is a serious and tricky illness. Unfortunately, it can also go unrecognized for a long period of time” Dr. Kurt Smith, LMFT, LPCC, AFC said. Individuals suffering from CNS depression may experience mild symptoms such as double vision, altered or blurred vision, euphoria, agitation and restlessness, dry mouth, constipation, slightly lowered heart rate, shallow breathing, stuttering or slurred speech, disorientation, dizziness, lethargy, muscle weakness, impairment in their sense of space and lack of coordination.
Individuals suffering from CNS depression may experience severe symptoms such as slow reflexes, intense and sudden mood swings, cold or clammy skin, aggression and irritability, blue fingertips, blue lips, poor judgment, vomiting, nausea, memory loss, extreme confusion, a breathing rate lower than ten breaths per minute and lowered heart rate.
“Depression symptoms are particularly troubling if someone displays more than one, or if they persist for more than two weeks.” Simon Rego, PsyD, associate professor of clinical psychiatry said. Individuals should immediately seek medical help if they exhibit any of these symptoms. Severe symptoms of CNS depression may result in coma and even death.
Long-term harm can result from the continued use of certain CNS depressants. Long-term use may result in the body no longer being able to flush out the CNS depressants. Long-term use of CNS depressants may produce slurred speech, loss of coordination, muscle weakness, confusion and disorientation, and problems with judgment, memory, and thought. Moreover, the person may require ever-increasing doses to gain the same medical benefits. The ever-growing doses may result in drug dependency. Some individuals may need therapy and rehabilitation to stop using the medication.
Certain substances, ranging from recreational drugs like heroin to sleep and anti-anxiety medication, can cause CNS depression. The primary substances that may depress the central nervous system are opioids, benzodiazepines, barbiturates, and alcohol. These substances may result in anxiety reduction, muscle relaxation, and drowsiness. When properly used, CNS depressants are safe. However, there is always a risk of becoming addicted to a CNS depressant. Many CNS depressants that doctors prescribe are used recreationally by some individuals.
The use of medications and certain other substances is not the only possible cause of CNS depression. A depression of the central nervous system can also be caused by an aneurysm, a tumor, an infection, a stroke, and a severe trauma or injury to the brain. “Knowing your risk factors for depression and other mental-health diagnoses, and how your mental health may be impacted by the medications you take is a crucial part of taking control of your mental and physical health.” A reminder from Julia Hogan, LCPC
Individuals with thyroid disorders, diabetes, liver disease, heart disease, lung disease, or kidney disease have an increased risk of suffering from CNS depression. These individuals should first consult a doctor before taking a CNS depressant.